Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

157 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for hypothyroidism

Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9410 Questions

default
Posted on Wed, 15 Mar 2017 in Brain and Spine
Question: I have always had a poor to no sense of smell except when I was pregnant. As soon as the baby was born, my sense of smell disappeared again. I would like to know if might be related to my pituitary gland. I have been treated for hypothyroidism for ten years and have taken synthroid. The symptoms that are supposed to be alleviated by the medication have never gone away. Might there be a pituitary issue rather than a thyroid issue that is behind both my lack of a sense of smell (and diminished taste) AND what had been diagnosed as hyprothyroidism?
doctor
Answered by Dr. Shoaib Khan 2 hours later
Brief Answer:
Thyroid more likely than pituitary to be the cause,you need a dose revision

Detailed Answer:
Hello ma'am and welcome.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here to help. Very honestly speaking, I have come across patients with thyroid abnormalities who have at times either loss of smell or taste (rarely both), but never patients who have a pituitary issue that has caused a loss of either smell or taste or both.

In my opinion, your thyroid issue could more likely be the culprit than your pituitary. I would also like to point out that if it were your pituitary, trust me the associated symptoms would be quite obvious and a pituitary cause is rarely ever missed.

But I would also like you to know that if your thyroid related symptoms have never improved or subsided to a more comfortable level, and your sense of smell and taste have never normalised I do believe you need to revisit your doctor for a revision in your synthyroid dosage. It is very important to note that even in medical textbooks it states that finding the right dosage can take anywhere from 1-6 months.

You also need to make sure you follow the thyroid diet in which you need to exclude a number of food items from your diet. But the most important aspect of your particular case is the dosage, which I am sure requires a revision and your doctor needs to look into it.

I hope you find my response helpful ma'am. Please feel free to write back to me for any further clarifications, I am always here to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics ,  

Recent questions on  Synthroid

doctor1 MD

I had a baby 18 months ago and previous to that suffered from Hyperthyroid due to a virus. I was suffering from significant tachycardia and excessive sweating at that time. RAI Uptake was done etc, Virus resolved rendering my thyroid now Hypoactive for the last 4 years. I am currently taking Synthroid 150mcg. I have been a runner my entire life however first trimester complications caused that to cease. I am not just getting back into it and training for a half marathon. I have noted that my heart rate even after 5 minutes of running is around 186 bpm. I went to my GP to have my TSH and T4 checked to be sure I wasn t over medicated. Everything was normal. His response to this high BPM was to add a Beta-blocker. I have leary of taking it because I have read it will greatly affect my performance while running. I also get a quivering type feeling here and there through out the day in my heart. I get extremely flush almost purple in my face when running. I m wondering if there could something significantly more wrong than the thyroid affect as my GP has mentioned. I asked for a stress test and he said I didn t need one. I am 34 years old, slightly overweight still from post-partum. no other medical conditions, no history of any previous medical conditions other than Gestational Induced Hypertension and ecclampsia which clearly has resolved and Gestational Diabetes which also resolved.

doctor1 MD

I am a 28 year old female with a number of autoimmune disorders - fibromyalgia the most recently diagnosed. I am currently on Lexapro, Zegrid OTC, Flexeril, Singulair, proventil inhaler, claritin, 25mcg synthroid, and I also take vit b complex, c, and d daily as well as a kids multivite. My question is that in the past several months, I have been unable to achieve orgasm without great difficulty (by myself even - and I used to be able to do that incredibly quickly without any problems. When I do orgasm, my legs and arms go numb and very painful, and my heart beats out of my chest, and I feel like I can t breathe. I had an EKG in november that was normal, but I have had several incidences of tachycardia including when I was woken up from general anesthesia after ovarian surgery. Could this be a heart problem even with a normal EKG?

doctor1 MD

i was diagnosised with thyroiditis 3 years ago. I have been on synthroid for almost 3 years. But before that, I had an infection and was placed on oral doxycycline. we have a pool and i was out in the pool all weekend with sunscreen on. Then my daughter and i went to the beach, stayed about 2 hours, walking around and sitting on the beach. no problems. then on our way home, i started to get sick, nausa and diarrhea. by the end of the night, i was having chills and teeth chattering. thought it was from dehydration, but i was hydrated through out the day. ever since then, every time i am in the sun and get a slight redness, i go through the same thing again. it has been going on for 3 1/2 years. no one seems to know what is the problem. i have been tested for lupus, and so far it has come back negagtive. I also had a ct scan to rule out carsonoid syndrom. That was negative also. I am going to be tested again in december for lupus. not sure if anyone else has anything similar to this. my doctor doesn t know where to go from here, but she keeps trying to find something by reading.... so for now, i mainly hibernate in the house on hot days. boo boo, cuz i like the sun! also something i forgot, I am on hormone replacement and it has helped with alot of the red face with being in the heat. so who knows what is the problem... any suggestions?

doctor1 MD

I am a 43 y/o female. Back in Aug i was on the nuvaring and was placed in the hospital with a DVT in my lower left leg. While in the hospital, they placed me on synthroid .25mcg. With no signs of hypothyroidism. I instantly gained 35 lbs and now have all the symptoms of hypothryroidism. My levels have been checked several times since being released from the hospital. All results have come back fine. I have tried to lose weight by changing my caloric intake to 1200 and walking 1 1/2 miles on treadmil (3.0 mph) 6 days a week and nothing is happening. 2 years prior to all this mess I lost 30 lbs by 1500 caloric intake and 5 miles 3 days per week. Something isn t adding up. Why are the results fine but now i m having the symptoms and can t lose weight?

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE OF SYNTHROID AND IN THE MEANTIME, I AM EXHAUSTED, MY JOINTS HURT, AT THE MOST RIDICULOUS TIMES-MY...

doctor1 MD

I am prediabetic; take fioricet for migraines (4 to 6 a day) and synthroid . Not overweight; female. Recently had a elevated GGT (248). Sonogram of the liver was good. All other liver functions were good. My diet is not as healthy as it should be....

doctor1 MD

azy and general I have been extremely tired not knowing why I am on 75 micrograms of Synthroid for my thyroid and Adderall for my concentration and lack of energy 25 mg of Adderall each day extended release but it does nothing at all unless I take...